This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

Gold, incentives and meh

Birth defect warning on drug for epilepsy

Exposure to anti-epileptic drug phenobarbital significantly increases the risk of birth defects in children born to women with epilepsy, a new study has found.

Of some 3,000 pregnant women with epilepsy enrolled on the North American Anti-epileptic Drug Pregnancy Registry between 1997 and 2002, 77 were taking phenobarbital.

Five gave birth to a child with a major malformation – a rate four times higher than in the general population – according to the report in the latest edition of Archives of Neurology.

Dr Lewis Holmes from the genetics and teratology unit at Massachusetts General Hospital said the study confirmed fears that exposure to phenobarbital posed a serious risk to children of epileptic women.

The researchers said there was some evidence that exposure to phenobarbital could also affect intelligence and other studies were being undertaken to investigate this.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say